Texas, 2011

Wildfire in Texas, February 1, 2011

February 1, 2011 · NWS BRO · 1 event in 1 county or zone

The combination of dry ground, gusty north winds, and falling humidity behind a strong cold front aided rapid growth of a wildfire across the Deep South Texas Brush Country during the afternoon and early evening of February 1st 2011.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The combination of dry ground, gusty north winds, and falling humidity behind a strong cold front aided rapid growth of a wildfire across the Deep South Texas Brush Country during the afternoon and early evening of February 1st 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 1, 9:23 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Feb 1, 9:23 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
923 AM CST TUE FEB 1 2011

.UPDATE...
TWEAKED TEMP FORECAST TO REFLECT SLOWLY FALLING TEMPS THROUGH THE
DAY. ALSO LOADED NAM WINDS WHICH COVERED CURRENT TRENDS WELL. WILL
HOLD ON TO THE WIND ADVISORY A BIT LONGER IN CASE STRONGER WINDS
ALOFT MIX DOWN BEFORE MUCH COLDER AIR SLIDES IN AT THE SURFACE.
ONLY OTHER CONSIDERATION WILL BE WIND CHILL PRODUCTS FOR
TONIGHT...WHICH SHOULD BE DETERMINED BY THE AFTERNOON FORECAST
PACKAGE.

&&

.AVIATION...
A WIND ADVISORY IS STILL IN EFFECT FOR ALL OF DEEP SOUTH TEXAS...AND
A FEW STRONGER NORTHWEST GUSTS TO 40 OR 45 MPH WILL BE POSSIBLE
ALONG THE COAST FOR THE NEXT FEW HOURS. OTHERWISE...A BREEZY TO
WINDY DAY AHEAD WITH PARTLY CLOUDY SKIES THIS AFTERNOON BEFORE
MUCH COLDER AIR SETS UP OVERCAST SKIES POSSIBLY LOWERING TO MVFR
OVERNIGHT.

&&

.MARINE...
TODAY THROUGH 6 PM WEDNESDAY...TWEAKED NEAR TERM SEAS DOWN A BIT
TO REFLECT LOWER WAVE HEIGHTS NEARSHORE INITIALLY DUE TO POOR
NORTHWEST FETCH. GALE WARNING STILL LOOKS GOOD FOR THIS AFTERNOON.
NEW NAM WINDS LOADED FOR SHORT TERM REFLECT CURRENT TRENDS WELL.

WEDNESDAY NIGHT THROUGH SATURDAY...COASTAL TROUGH DEVELOPING JUST
OFFSHORE WILL GET COMPRESSED BY POLAR HIGH MOVING INTO TEXAS.
GRADIENT BETWEEN THESE WILL CONTINUE TO PRODUCE WINDS OF AT LEAST
20 KNOTS WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. LONG EXTENT SMALL
CRAFT ADVISORIES ARE ANTICIPATED...WITH CONDITIONS FINALLY
STARTING TO IMPROVE SATURDAY MORNING. LONG TERM GUSTY WINDS WILL
KEEP SEAS ABOVE 8 FEET FOR THE FORECAST PERIOD.

&&

.FIRE WEATHER...A STRONG COLD FRONT WILL MOVE THROUGH DEEP SOUTH
TEXAS TODAY...BRINGING MUCH DRIER AIR WITH STRONG WIND THROUGH EARLY
TUES AFTERNOON. THE COMBINATION OF STRONG NORTHWEST WINDS AND
RELATIVE HUMIDITY VALUES CRASHING INTO THE LOWER 20S AND UPPER TEENS
WILL RESULT IN ENHANCED RISK FOR WILDFIRE SPREAD. A RED FLAG WARNING
IS IN EFFECT TODAY AS FUELS REMAIN CURED ACROSS MOST OF THE AREA.

&&

.PREV DISCUSSION... /ISSUED 537 AM CST TUE FEB 1 2011/

SHORT TERM...THE COLD FRONT HAS STARTED TO PUSH INTO THE
NORTHWESTERN PORTIONS OF THE BRO CWA EARLY THIS MORNING WITH WINDS
AT LRD ALREADY NW AT 25G35KTS. THIS COLD FRONT WILL CLEAR THROUGH
THE REGION BY THE MID TO LATE MORNING HOURS WITH A MUCH STRONGER
NORTHWEST SURFACE FLOW TO SPREAD OVER THE REGION. THE 00Z BRO
SOUNDING AHEAD OF THIS FRONT INDICATED A PRETTY PARCHED AND STABLE
ATMS IN PLACE OVER THE AREA WITH A PWAT OF 0.86 INCHES AND A CAPE
OF 260 J/KG. EXPECT THE CONV POTENTIAL TO BE PRETTY LIMITED THIS
MORNING WITH SOME ISOLD SHOWERS POSSIBLY SKIRTING THE EXTREME
NORTHERN PORTIONS OF THE BRO CWA. HOWEVER AT THIS TIME WILL LEAVE
ONLY SOME 10 % POPS IN PLACE OVER THE AREA THROUGHOUT THE FIRST
PERIOD. THE TEMPS WILL BE FALLING STEADILY THROUGH THE DAY AS THE
CAA KICKS IN FROM THE NORTH. THE STRONG PGF IN THE WAKE OF THE
FRONT WILL PUSH THE SURFACE FLOW UP TO WIND ADVISORY CRIT AND WILL
POST THIS ADVISORY ACROSS THE ENTIRE AREA. THE STRONG N-NW FLOW
TODAY WILL SET THE STAGE FOR A VERY COLD MORNING TOMORROW. BOTH
THE MAV AND MET GUIDANCE FOR TOMORROW MORNING GOES BELOW FREEZING
ACROSS THE BOARD FOR THE DEEP SOUTH TX SITES. SO WILL UPGRADE THE
FREEZE WATCH TO A FREEZE/HARD FREEZE WARNING FOR TONIGHT. THE
OVERALL SITUATION WILL NOT IMPROVE MUCH THROUGHOUT THE DAY WED AS
THE STRONG CAA CONTINUES. THE OVERALL TEMPS WILL STRUGGLE TO REACH
ABOVE THE FREEZING MARK ON WED WITH ANOTHER ROUND OF FREEZING
TEMPS LIKELY ONCE AGAIN FOR WED NIGHT. HAVE POSTED ANOTHER
FREEZE/HARD FREEZE WATCH FOR THE ENTIRE AREA FOR WED NIGHT/THURS
MORNING IN PREPARATION FOR THIS. MAV AND MET TEMPS ARE IN
GENERALLY GOOD AGREEMENT IN THE HANDLING OF THE FREEZING TEMPS IN
THE SHORT TERM AND WILL STICK PRETTY CLOSE TO THIS OVERALL TREND
WITH NO PARTICULAR MODEL PREFERENCE AT THIS TIME.

LONG TERM...6 PM WEDNESDAY THROUGH MONDAY...THE MAJOR 500 MB
CLOSED LOW NOW OVER THE NORTH CENTRAL PORTION OF THE U.S. WILL
CONTINUE TO DIVE SOUTH REACHING THE FOUR CORNERS AREA OF THE
LOWER 48 STATES BY SUNRISE WED. THIS LOW WILL CONTINUE TO DIG
SOUTH PUSHING INTO NORTH CENTRAL MEXICO ON FRI EVENTUALLY KICKING
OUT EAST OUT OF THE STATE BY THIS WEEKEND. AHEAD OF THIS MID LEVEL
LOW SURFACE CAA WILL CONTINUE TO CAUSE TEMPS TO BOTTOM OUT AROUND THE
REGION WITH A MODERATE TO STRONG N-NE LOW LEVEL FLOW CONTINUING TO
PULL IN VERY COLD ARCTIC AIR THROUGHOUT THE REST OF THIS WEEK. AS
THE MID LEVEL LOW CLEARS THE REGION LATER THIS WEEK THIS WILL
FINALLY ALLOW THE AIRMASS TO START TO WARM TOWARDS THE WEEKEND
REDUCING THE FREEZE THREAT. UNTIL THEN HOWEVER THE THREAT OF
NIGHTTIME AND MORNING FREEZING TEMPS WILL PERSIST ON THROUGH SAT
MORNING. COMPLICATING MATTERS EVEN MORE WILL BE THE POTENTIAL FOR
SOME SURFACE COASTAL TROFFING TO SET UP LATE WED THROUGH EARLY FRI
WHICH WILL INCREASE THE LOW LEVEL CONVERGENCE ACROSS MUCH OF
EASTERN PORTIONS OF THE BRO CWA. THIS IN COMBINATION WITH THE VERY
COLD CONDITIONS WILL SET THE STAGE FOR SOME POTENTIAL FROZEN PCPN
THURS AND EARLY FRI. CURRENT MODEL FORECAST SOUNDINGS INDICATE THE
POTENTIAL FOR A SUSTAINED PERIOD OF NEAR TO SUB-FREEZING SATURATED
LAYERS FROM AROUND 750 MB EXTENDING DOWN TO AROUND 900 MB FOR
THURS AND EARLY FRI. IF THIS LIGHT FROZEN PCPN FORMS UP EXPECT THE
CURRENT WARM SOIL TEMPS TO PREVENT SIGNIFICANT ACCUMULATIONS
INITIALLY. HOWEVER ELEVATED BRIDGES AND OVERPASSES COULD SEE SOME
BETTER ACCUMULATIONS DUE TO BEING MORE EXPOSED TO THE COLD TEMPS.
RESIDENTS OF DEEP SOUTH TX SHOULD CONTINUE TO CLOSELY MONITOR THIS
SITUATION FOR FUTURE UPDATES. IF THE STRENGTH AND DURATION OF THE
EXPECTED S-/IP- IS GREATER THAN CURRENTLY FORECASTED WINTER
WEATHER ADVISORIES MAY BE NEEDED LATER THIS WEEK FOR POSSIBLE
HAZARDOUS WINTER PCPN. RUN TO RUN CONSISTENCY WITH THE GFS MEX
TEMPS AND POPS SHOWS GOOD STABILITY OVER THE LAST SEVERAL DAYS. SO
UNFORTUNATELY CONFIDENCE IN THIS UPCOMING WINTER SCENARIO IS
LOOKING PRETTY GOOD AT THIS TIME. MODEL TO MODEL CONSISTENCY IN
THE LONGER TERM IS ALSO DECENT WITH SOME TIMING DIFFERENCES
SHOWING CONCERNING THE EASTWARD SPEED OF THE 500 MB TROUGH/CLOSED
LOW. THE GFS APPEARS TO BE A LITTLE FASTER VERSUS THE GEM AND
ECMWF RUNS.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HARD FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM CST WEDNESDAY
     FOR TXZ248>255.

     RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR TXZ248>257.

     HARD FREEZE WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
     MORNING FOR TXZ248>255.

     WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR TXZ248>257.

     FREEZE WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING FOR
     TXZ256-257.

     FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM CST WEDNESDAY FOR
     TXZ256-257.

GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 6 AM CST WEDNESDAY FOR
     GMZ130-132-135.

     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     WEDNESDAY FOR GMZ150-155-170-175.

     GALE WARNING UNTIL 6 PM CST THIS EVENING FOR GMZ150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54/64
Hazardous weather outlook, Feb 1, 5:15 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
515 AM CST TUE FEB 1 2011

TXZ248>257-021200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
515 AM CST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS UNTIL 3
PM CST THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT FOR ALL OF
DEEP SOUTH TEXAS UNTIL 6 PM CST THIS EVENING. A FREEZE WARNING IS
IN EFFECT FOR THE COASTAL PORTIONS OF CAMERON AND WILLACY COUNTY
BEGINNING AT MIDNIGHT TONIGHT...WITH A HARD FREEZE WARNING IN
EFFECT FOR THE REMAINDER OF DEEP SOUTH TEXAS BEGINNING AT MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE FREEZE WARNING AND HARD FREEZE WARNING WILL REMAIN IN EFFECT
UNTIL 10 AM CST WEDNESDAY MORNING. A FREEZE WATCH AND HARD FREEZE
WATCH IS IN EFFECT BEGINNING AT 10 PM CST WEDNESDAY NIGHT.
ADDITIONAL FREEZE WARNINGS AND HARD FREEZE WARNINGS WILL LIKELY BE
NEEDED WEDNESDAY NIGHT...THURSDAY NIGHT...AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-021200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
515 AM CST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT FOR THE LAGUNA MADRE.
A GALE WARNING IS IN EFFECT FOR THE GULF OF MEXICO WATERS EAST OF
PADRE ISLAND UNTIL 6 PM CST THIS EVENING. A SMALL CRAFT ADVISORY IS
IN EFFECT FOR THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND
BEGINNING AT 6 PM CST THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE SMALL CRAFT ADVISORY FOR WINDS WILL REMAIN IN EFFECT FOR THE
LAGUNA MADRE UNTIL 6 AM CST WEDNESDAY. THE SMALL CRAFT ADVISORY
FOR THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND WILL REMAIN IN
EFFECT UNTIL 6 PM CST WEDNESDAY. ADDITIONAL SMALL CRAFT ADVISORIES
AND GALE WARNINGS WILL LIKELY BE NEEDED FOR THE ADJACENT COASTAL
WATERS OF DEEP SOUTH TEXAS WEDNESDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

TOMASELLI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Brooks

When
February 1, 1:00 PM CST to 11:00 PM CST
Where
Brooks forecast zone
Reported by
NWS Employee
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

A brush fire began in Brooks County during the early afternoon of February 1st, rapidly spreading to more than 800 acres. At approximately 1:30 pm, a fire was noted near the intersection of State Road 285, County Road 107, and Farm to Market Road 339 approximately 15 miles west-northwest of Falfurrias, just south of the Brooks/Duval County line. Gusty north winds in excess of 25 mph combined with cured fuels and humidity falling near or below 30 percent aided the accelerated growth. The cause of the fire was unknown cause of the fire.

One residential structure with 1000 gallon gasoline and 500 gallon diesel tanks was threatened, but saved. The fire came within one half mile of the building. Texas Forest Service sent a Task Force to the scene and used bulldozers to clear the area around home and tanks. No injuries were noted. As of 7 PM, the fire was 50% controlled at this time. Responding agencies included: Brooks County Volunteer Fire Department, Jim Hogg County Volunteer Fire Department, Ben Bolt Volunteer Fire Department, Alice Fire Department, Premont Volunteer Fire Department, Falfurrias Volunteer Fire Department, and Highway Patrol Falfurrias.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280306.